Colorado, 2014

Hail in Colorado, June 1, 2014

June 1, 2014 · NWS BOU · 2 events in 1 county or zone

A severe thunderstorm produced large hail, up to quarter size, in Limon and Hugo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail, up to quarter size, in Limon and Hugo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 1, 6:56 PM MST, 4 hours 27 minutes earlier.

Area forecast discussion, Jun 1, 6:56 PM MST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
756 PM MDT SUN JUN 1 2014

.UPDATE...
ISSUED AT 750 PM MDT SUN JUN 1 2014

ISOLD STORMS ARE OVER THE FAR NERN PLAINS. LATEST RAP SHOWS
CONVECTION DEVELOPING FM DENVER SE TOWARDS LIMON BY MIDNIGHT WHILE
THE HRRR HAS NOTHING. FOR NOW WILL MONITOR TRENDS FOR THE NEXT FEW
HOURS BEFORE ADDING ANY POPS.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 220 PM MDT SUN JUN 1 2014

WATER VAPOR SHOWING UPPER LEVEL TROF SWEEPING THROUGH NEBRASKA
AND WYOMING THIS AFTERNOON WITH DECENT AMOUNT OF DRYING AND
SUBSIDENT AIR ACROSS NORTHEAST COLORADO. SIGNIFICANT DOWNWARD
MOTION ALSO NOTED IN RAP/NAM QG PRODUCTS AS WELL. SO FAR
THUNDERSTORM ACTIVITY HAS BEEN CONFINED TO FAR SOUTHEAST PORTIONS
OF CWA. MEANWHILE FRONTAL BOUNDARY DRAPED NORTHWEST TO SOUTHEAST
ACROSS WELD AND THROUGH EASTERN PORTIONS OF ADAMS AND ARAPAHOE
COUNTIES. THIS WILL EVENTUALLY SLIDE SOUTHWEST THROUGH THE DENVER
AREA LATER THIS AFTERNOON. SHORT RANGE MODELS ARE SHOWING SOME
STRATUS DEVELOPING LATER THIS EVENING AND OVERNIGHT AND HAVE
INDICATED MORE CLOUDS. OVERALL AIRMASS WILL CONTINUE TO DRY OVER
NORTHERN COLORADO WITH AN EVER SO SLIGHT CHANCE OF A THUNDERSTORM
EARLY THIS EVENING. FOR MONDAY...NOT MUCH CHANGE IN TEMPERATURES
WHILE AIRMASS REMAINS RATHER DRY. NO THUNDERSTORMS EXPECTED AT
THIS TIME.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 220 PM MDT SUN JUN 1 2014

A WARM FRONT AND THETA E RIDGE AXIS WILL BE MOVING NORTH INTO
EASTERN COLORADO MONDAY NIGHT. AT THE SAME TIME...AN UPPER TROUGH
WILL MOVE NORTHEAST INTO THE GREAT BASIN BEFORE MOVING INTO
WYOMING TUESDAY. THIS WILL INCREASE UPWARD QG VERTICAL VELOCITY
OVER NORTHEASTERN COLORADO OVERNIGHT TO KEEP A CHANCE OF SHOWERS
AND THUNDERSTORMS OVER THE NORTHEASTERN PLAINS. MIN TEMPERATURES
OVERNIGHT WILL BE RELATIVELY WARM. MODELS ARE SPEEDING THE SYSTEM
UP SLIGHTLY WHICH WILL KICK IT OUT QUICKER TUESDAY THAN PREVIOUSLY
FORECAST. HAVE PUSHED OUT THE CHANCE OF STORMS...AGAIN ONLY
EXPECTED OVER THE FAR NORTHEASTERN PLAINS...QUICKER AND INCREASED
MAX TEMPERATURES. THE QUICK PASSING DISTURBANCE HAS A 90 KT JET ON
THE BASE OF IT...OVER COLORADO. AS THE SURFACE LOW GETS PUSHED
EAST INTO KS/NE TUESDAY AFTERNOON...WARM AND DRY SOUTHWEST WINDS
WILL PUSH INTO THE STATE. MUCH DRIER PRECIPITABLE WATER VALUES ARE
EXPECTED TO PUSH IN...WITH VALUES NEAR 0.1 INCH OVER THE CENTRAL
MOUNTAINS AND PALMER DIVIDE. TEMPERATURES WILL WARM INTO THE MID
TO UPPER 80S OVER THE PLAINS AND INTO THE 70S FOR THE MOUNTAINS. A
DRY COLD FRONT WILL PUSH INTO THE STATE TUESDAY NIGHT INTO
WEDNESDAY.

ON WEDNESDAY...THE FLOW ALOFT BECOMES MORE ZONAL. EXPECT SLIGHTLY
COOLER BUT STILL WARMER THAN AVERAGE HIGHS. A WEAK DISTURBANCE TO
THE NORTH MAY SET OFF A FEW SHOWERS AND STORMS...BUT NOT MUCH
COVERAGE.

COOLER AND WETTER WEATHER IS EXPECTED THURSDAY THROUGH THE WEEKEND
AS A FEW UPPER TROUGHS PASS OVER THE AREA. TWO NOTABLE COLD FRONTS
WILL AFFECT THE REGION AS WELL...ONE THURSDAY NIGHT AND ANOTHER
SATURDAY...WITH UPSLOPE FLOW IN BETWEEN. LOOK FOR COOLER THAN
NORMAL MAX TEMPERATURES AND AN INCREASE IN RAIN CHANCES.

&&

.AVIATION...(FOR THE TAFS THROUGH 06Z MONDAY EVENING)
ISSUED AT 750 PM MDT SUN JUN 1 2014

A FNT WILL AFFECT THE AIRPORT SHORTLY WITH GUSTY NNE WINDS FOR AN
HOUR WHICH WILL THEN DECREASE BY 04Z. LATEST RAP SHOWS SOME
POTENTIAL FOR CONVECTION BY 06Z WHILE THE HRRR HAS NOTHING. FOR
NOW WILL NOT MENTION ANY PCPN AT DIA. COULD SEE SOME STRATUS DVLP
LATER TONIGHT HOWEVER WINDS BECOME SELY WHICH COLD LIMIT
DEVELOPMENT AT DIA.

&&

.HYDROLOGY...
ISSUED AT 220 PM MDT SUN JUN 1 2014

CURRENT RIVER/STREAM FLOWS ARE HOLDING GENERALLY STEADY AND EXPECT
DIURNAL UPWARD TRENDS AND STREAMS LATER TONIGHT. NO CHANGE TO
CURRENT WARNINGS AND ADVISORIES BUT MAY NEED AN ADVISORY
DOWNSTREAM ON THE SOUTH PLATTE RIVER AT BALZAC ON MONDAY ACROSS
MORGAN COUNTY. EXPECT MORE RISES IN RIVER/STREAM LEVELS BY THE
MIDDLE OF THE WEEK AS TEMPERATURES CONTINUE A WARMING TREND.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...RPK
SHORT TERM...ENTREKIN
LONG TERM...KRIEDERMAN
AVIATION...RPK
HYDROLOGY...ENTREKIN
Hazardous weather outlook, Jun 1, 9:44 AM MST, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1044 AM MDT SUN JUN 1 2014

COZ030>051-021645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1044 AM MDT SUN JUN 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS OVER FAR NORTHEAST
COLORADO THIS AFTERNOON AND EARLY EVENING.  A FEW OF THESE STORMS
COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE BEST
CHANCE FOR SEVERE STORMS WILL BE EAST OF A LINE FROM STERLING TO
AKRON.

A DRIER AIRMASS IS MOVING IN FROM THE WEST...SO NO THUNDERSTORMS
ARE EXPECTED IN THE MOUNTAINS AND ADJACENT PLAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A DISTURBANCE WILL BRING A CHANCE OF STORMS TO THE FAR NORTHEAST
PLAINS MONDAY EVENING THROUGH TUESDAY EVENING AS WARM MOIST AIR
MOVES UP FROM THE SOUTH. A FEW OF THESE STORMS COULD REACH SEVERE
STRENGTH LEVELS. ON TUESDAY...DRY AND GUSTY SOUTHWEST WINDS WILL
SPREAD IN FROM THE WEST. EXCEPT FOR THE FAR NORTHEAST CORNER...HUMIDITIES
WILL BE IN THE LOW TEENS...WITH WINDS GUSTING TO 35 MPH. OVERALL
HOWEVER...THE RECENT RAINS WILL KEEP FIRE CONCERNS TO A MINIMUM.
ZONAL FLOW FOR WEDNESDAY THEN UPPER TROUGH WILL BRING TEMPERATURES
DOWN AND BRING UNSETTLED SHOWERY WEATHER THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER FAR NORTHEAST COLORADO AFTER
1 PM.

The radar

The Denver radar (KFTG), 93 km away, was scanning. The volume nearest the first event began at 06:24 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lincoln

When
June 1, 11:23 PM MST
Where
Lincoln County, 0.53 mi E of Limon
Measured
1 in hail
Reported by
State Official
Coordinates
39.270, -103.690

Hail, Lincoln

When
June 1, 11:47 PM MST
Where
Lincoln County, Hugo
Measured
1 in hail
Reported by
State Official
Coordinates
39.130, -103.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511119, 511120.